Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 127, NWS Des Moines, IA

July 5, 2000Mahaska County, Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2000, 12:20 PM CDT for Mahaska County, Monroe County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 12:20 PM CDT (17:20 UTC)
Expired
Jul 5, 2000, 1:00 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Mahaska County, IA, Monroe County, IA

What was reported inside it

TimeReportWhereRemark
Jul 5, 12:40 PM CDTThunderstorm Wind 56 EAlbia, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 10:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 051721
SVRDSM
IAC123-135-051800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1220 PM CDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHASKA COUNTY IN SOUTH CENTRAL IOWA
  MONROE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 100 PM

* AT 1214 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A    
  LINE OF SEVERE THUNDERSTORMS FROM NEAR PELLA TO 9 MILES SOUTHWEST 
  OF MELROSE...OR FROM 32 MILES EAST OF DES MOINES TO 42 MILES WEST 
  OF OTTUMWA...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR LOVILIA AROUND 1230 PM
  NEAR LEIGHTON AROUND 1240 PM
  NEAR ALBIA AND OSKALOOSA AROUND 1250 PM
  NEAR KEOMAH VILLAGE AROUND 100 PM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4151 9286 4117 9286 4117 9309 4090 9309
          4090 9264 4116 9265 4117 9243 4151 9244

JUNGBLUTH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:55 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 5, 10:55 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1055 AM CDT WED JUL 5 2000

SENT UPDATED ZONES FOR THE SEVERE THUNDERSTORM WATCH.  BASICALLY I
UPDATED ZONES TO REFLECT EITHER OCCASIONAL OR SCATTERED
THUNDERSTORMS.  I DID NOT GET CUTE WITH TIMING AS THERE ARE TWO MAIN
COMPLEXES WHICH WILL MOVE THROUGH THE CWA TODAY.

.DSM...SVR WATCH FOR SRN HALF CWA TIL 20Z.

FAB

In the hours before

Special weather statement, Jul 5, 11:40 AM CDT, 40 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1140 AM CDT WED JUL 5 2000

HAZARD--THUNDERSTORMS WITH WIND GUSTS TO 60 MPH...PEA SIZED HAIL AND
TORRENTIAL RAIN.  RAINFALL RATES WILL EXCEED AN INCH AN HOUR WHICH
COULD PRODUCE LOCAL FLOODING.

AREA OF CONCERN--ALONG AND SOUTH OF HIGHWAY 30.

TIMING DETAILS--CURRENTLY THROUGH 3 PM AND AGAIN AFTER 10 PM.

METEOROLOGICAL COMMENTS--A LINE OF THUNDERSTORMS DEVELOPED ALONG AN
OLD THUNDERSTORM BOUNDARY IN NORTHWEST IOWA AND IS MOVING SOUTHEAST
ALONG A STATIONARY FRONT OVER SOUTHERN IOWA.  THIS LINE OF STORMS
WILL EXIT CENTRAL IOWA BY 1 PM.

MEANWHILE A SECOND COMPLEX OF STORMS OVER NORTHEAST NEBRASKA WILL
MOVE SOUTHEAST ALONG THE STATIONARY FRONT BRINGING A SECOND ROUND OF
THUNDERSTORMS OVER ESSENTIALLY THE SAME AREAS.  FREEZING LEVELS ARE
QUITE HIGH SO LARGE HAIL IS A MINIMAL THREAT.  SOUNDINGS AND QPF VALUES
INDICATE THE MAIN THREAT WILL BE STRONG WIND AND VERY HEAVY RAIN.

PRECAUTIONS--SPOTTER ACTIVATION WILL BE NEEDED NOW THROUGH 3 PM FOR
THE CENTRAL PORTION OF THE STATE.  SPOTTER ACTIVATION MAY ALSO AGAIN
BE NEEDED OVERNIGHT.  EMERGENCY MANAGERS AND LOCAL OFFICIALS NEED TO
KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE FOR STRONG WIND AND THE POTENTIAL FOR
FLOODING.
$$(

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:23 AM CDTSevere Thunderstorm WarningDMXCrawford52 min
Jul 5, 10:42 AM CDTSevere Thunderstorm WarningDMXDallas, Madison33 min
Jul 5, 10:58 AM CDTSevere Thunderstorm WarningDMXPolk, Warren47 min
Jul 5, 11:46 AM CDTSevere Thunderstorm WarningDMXMarion44 min
Jul 5, 12:10 PM CDTSevere Thunderstorm WarningDMXMarion35 min
Jul 5, 12:53 PM CDTSevere Thunderstorm WarningDMXWapello47 min
Jul 5, 2:02 PM CDTSevere Thunderstorm WarningDMXAdams43 min
Jul 5, 2:07 PM CDTFlash Flood WarningDMXJefferson, Van Buren6 hr
Jul 5, 2:40 PM CDTFlash Flood WarningDMXAdams, Union6 hr
Jul 5, 3:04 PM CDTSevere Thunderstorm WarningDMXTaylor41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.